Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 150, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 3, 2017, 9:13 PM CDT for Champaign County, Piatt County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 9:13 PM CDT (02:13 UTC)
- Expired
- Aug 3, 2017, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2243 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 12.0
The text
As transmitted.
367
WUUS53 KILX 040213
SVRILX
ILC019-147-040245-
/O.NEW.KILX.SV.W.0150.170804T0213Z-170804T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
913 PM CDT THU AUG 3 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northern Piatt County in central Illinois...
Northwestern Champaign County in east central Illinois...
* Until 945 PM CDT
* At 913 PM CDT, a severe thunderstorm was located over De Land, or 7
miles north of Monticello, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Champaign, Monticello, Urbana, Savoy, Mahomet, Thomasboro,
Mansfield, De Land, Bondville, Lake Of The Woods, Seymour, White
Heath, Galesville and Lodge.
This includes the following highways...
Interstate 57 between mile markers 231 and 245.
Interstate 72 between mile markers 160 and 182.
Interstate 74 between mile markers 162 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4007 8814 4002 8869 4010 8871 4010 8869
4014 8869 4023 8862 4033 8822
TIME...MOT...LOC 0213Z 257DEG 36KT 4013 8862
HAIL...1.00IN
WIND...60MPH
$$
372 follow-up statements
228
WWUS53 KILX 040235
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
935 PM CDT THU AUG 3 2017
ILC147-040245-
/O.CAN.KILX.SV.W.0150.000000T0000Z-170804T0245Z/
Piatt-
935 PM CDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIATT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4024 8819 4015 8841 4027 8846 4033 8822
TIME...MOT...LOC 0235Z 248DEG 37KT 4027 8835
$$
ILC019-040245-
/O.CON.KILX.SV.W.0150.000000T0000Z-170804T0245Z/
Champaign-
935 PM CDT THU AUG 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN CHAMPAIGN COUNTY...
At 935 PM CDT, a severe thunderstorm was located over Fisher, or 10
miles west of Rantoul, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mahomet, Thomasboro and Lake Of The Woods.
This includes Interstate 74 between mile markers 170 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4024 8819 4015 8841 4027 8846 4033 8822
TIME...MOT...LOC 0235Z 248DEG 37KT 4027 8835
HAIL...1.00IN
WIND...60MPH
$$
37070
WWUS53 KILX 040244
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
944 PM CDT THU AUG 3 2017
ILC019-040252-
/O.EXP.KILX.SV.W.0150.000000T0000Z-170804T0245Z/
Champaign-
944 PM CDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHAMPAIGN COUNTY
WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the warned
area, therefore the warning will be allowed to expire.
LAT...LON 4024 8819 4015 8841 4027 8846 4033 8822
TIME...MOT...LOC 0242Z 257DEG 36KT 4028 8830
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 8:39 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 3, 8:39 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 839 PM CDT Thu Aug 3 2017 .UPDATE... Issued at 839 PM CDT Thu Aug 3 2017 Cold front progressing across central IL this evening is currently aligned from near Jacksonville to Pontiac, moving steadily eastward. Ahead of the front, MLCAPE values up to around 2000 J/KG, and these are steadily diminishing from a peak of 2500-3000 J/KG late this afternoon. As a result, thunderstorm activity is diminishing as well, with severe weather likelihood diminishing. Behind the front, precipitation and thunderstorms ending, with a period of clearing skies moving in. Expect the front to pass I-57 by midnight, and move into Indiana a few hours later. Only minimal updates needed for clearing behind the front this evening. Much cooler and drier air behind the front should result in lows dropping into the mid and upper 50s across central IL, with low 60s south of I-70. && .SHORT TERM...(This evening through Friday) ISSUED AT 259 PM CDT Thu Aug 3 2017 Pre-frontal convection has been tracking across central Illinois this afternoon, aided by surface based CAPE's reaching 3500 J/kg. The storms are still ahead of the better shear though, and have mainly been responsible for heavy rain and some winds to around 40 mph or so. Main cold front is still back across eastern Iowa into west central Missouri, with a sizable gap in convection along it. In terms of any threat of strong storms, what's going on now may actually be the main show, as the higher resolution models suggest more of a disorganized line ahead of the front this evening. The NAM and ARW suggest the rain should be done as early as midnight in our CWA, while the HRRR, GFS and RAP linger it a bit longer in the far southeast. In the forecast, rain will be gone from the Illinois River valley by about 10 pm, and will limit any post- midnight rain to areas along and east of I-57. Strong upper low currently over north central Minnesota will swing eastward toward eastern Lake Superior by Friday afternoon. Associated stratocumulus deck is expected to linger across areas northeast of I-74 into the afternoon hours, which should help keep high temperatures down, close to 70 degrees. Some afternoon sunshine further west and a warming air mass behind the main trough will allow for some warmer conditions, but still only in the mid 70s. .LONG TERM...(Friday night through Thursday) ISSUED AT 259 PM CDT Thu Aug 3 2017 Main focus in this period will be with timing of rain trends Saturday night into Monday night, as a strong west-east upper trough near the Canadian border swings southeast toward the mid- Mississippi Valley. The ECMWF and NAM models develop an MCS west of the Mississippi Saturday afternoon and roll it into much of the CWA as early as Saturday evening, associated with a leading shortwave, while the GFS is weaker and keeps us dry most of the night. Didn't go quite as fast with the rain, but have brought in healthy chance PoP's in most areas by midnight, with likely PoP's in the far southwest after midnight Saturday night. As this MCS tracks toward southern Illinois, the northwest CWA will see temperatures kept down a fair amount with a northeast flow, mainly lower 70s for Sunday. Areas further south will see periods of rain and a few storms as the system passes, largely out of the area by late Sunday evening as the cold front exits the area. Beyond that, while the ECMWF would suggest dry conditions with high pressure building eastward, the arrival of the earlier mentioned trough axis would support at least chance PoP's on Monday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 659 PM CDT Thu Aug 3 2017 A cold front just west of the Illinois River at 00Z will push eastward across central IL through the evening, reaching Indiana shortly after 06Z. A broken line of thunderstorms will accompany the frontal passage as well as some isolated thunderstorms well ahead of the front. Most thunderstorm activity is expected to pass through the central IL terminals by 04Z. A region of low cloud cover will pass over the area Friday morning, promoting a period of MVFR cigs from KPIA-KDEC northeastward starting around 12Z. Conditions expected to return to VFR after 18-20Z. Winds S 6-12 kts this evening, shifting to W-NW behind the cold front this evening, and increasing to around 15 kts with gusts to 25 kts by 18Z. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...37 SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...37
Hazardous weather outlook, Aug 3, 3:12 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Lincoln IL 312 PM CDT Thu Aug 3 2017 ILZ027>031-036>038-040>057-061>063-066-042015- Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas- Edgar-Effingham-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean- Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott- Shelby-Stark-Tazewell-Vermilion-Woodford- 312 PM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Thunderstorms are expected across the area ahead of an advancing cold front. The storms will be most numerous this evening. A few of the storms may become severe, with damaging wind gusts and large hail the primary threats. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Thunderstorm chances return to the area by Sunday, and again next week Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 9 pm. ILZ067-068-071>073-042015- Clay-Crawford-Jasper-Lawrence-Richland- 312 PM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Thunderstorms are expected across the area ahead of an advancing cold front. The storms will be most numerous this evening. Organized severe storms are not anticipated, but a few stronger storms may contain gusty winds and hail. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Thunderstorm chances return to the area by Sunday, and again next week Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Shimon
In the hours before
Special weather statement, Aug 3, 5:12 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Lincoln IL
512 PM CDT THU AUG 3 2017
ILZ027-032315-
Knox-
512 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 615 PM CDT...
At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rio to near Monmouth. Movement was east at
30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Galesburg, Abingdon, Knoxville, Wataga, Oneida, Yates City,
Williamsfield, Altona, Victoria, Maquon, Rio, Gilson, East Galesburg,
Henderson, Dahinda, Delong, Snake Den Hollow and Galesburg Airport.
This includes Interstate 74 between mile markers 34 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 4115 8999 4078 8999 4080 9044 4111 9044
4115 9039
TIME...MOT...LOC 2212Z 272DEG 28KT 4112 9034 4086 9064
ShimonSpecial weather statement, Aug 3, 5:59 PM CDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Lincoln IL 559 PM CDT THU AUG 3 2017 ILZ036-040000- Fulton- 559 PM CDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FULTON COUNTY UNTIL 700 PM CDT... At 558 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Avon to near Bardolph. Movement was east at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Canton, Lewistown, Farmington, Cuba, Avon, St. David, Fairview, London Mills, Dunfermline, Bernadotte, Smithfield, Bryant, Norris, Marietta, Ellisville, Fiatt and Little America. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Lincoln. && LAT...LON 4071 9043 4070 9000 4038 9001 4039 9045 TIME...MOT...LOC 2258Z 273DEG 22KT 4066 9046 4051 9063 Shimon
Special weather statement, Aug 3, 6:40 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
640 PM CDT THU AUG 3 2017
ILZ029-037-041-042-040045-
Logan-Tazewell-Peoria-Mason-
640 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN...TAZEWELL AND
NORTHEASTERN MASON COUNTIES UNTIL 745 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm over
Green Valley, or 12 miles north of Mason City, moving north at 25
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Peoria, Pekin, East Peoria, Morton, Washington, Creve Coeur,
Marquette Heights, Tremont, Mackinaw, Delavan, Manito, South Pekin,
Hopedale, Green Valley, Deer Creek, San Jose, Emden, North Pekin,
Dillon and Groveland.
This includes the following highways...
Interstate 155 between mile markers 10 and 31.
Interstate 474 between mile markers 10 and 14.
Interstate 74 between mile markers 95 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4073 8934 4062 8933 4062 8931 4059 8927
4024 8949 4029 8987 4055 8967 4074 8954
TIME...MOT...LOC 2340Z 202DEG 24KT 4037 8962
ShimonSpecial weather statement, Aug 3, 7:30 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
730 PM CDT THU AUG 3 2017
ILZ041-042-048-040130-
Logan-Mason-Menard-
730 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MENARD...NORTHWESTERN
LOGAN AND SOUTHEASTERN MASON COUNTIES UNTIL 830 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Easton, or near Mason City, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lincoln, Mason City, Greenview, San Jose, Emden, Middletown, Easton,
Hartsburg, Oakford, New Holland and Broadwell.
This includes the following highways...
Interstate 155 between mile markers 0 and 10.
Interstate 55 near mile marker 119, and between mile markers 123 and
129.
LAT...LON 4032 8971 4032 8927 4006 8945 4008 8999
4018 9000
TIME...MOT...LOC 0030Z 267DEG 13KT 4018 8979
ShimonSpecial weather statement, Aug 3, 8:57 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
857 PM CDT THU AUG 3 2017
ILZ038-043>045-040300-
Piatt-McLean-De Witt-Champaign-
857 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIATT...NORTHEASTERN DE
WITT...SOUTHEASTERN MCLEAN AND NORTHERN CHAMPAIGN COUNTIES UNTIL 1000
PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm over
Farmer City, or 16 miles northeast of Clinton, moving northeast at 40
mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rantoul, Mahomet, Le Roy, Farmer City, Fisher, Thomasboro, Mansfield,
Saybrook, Weldon, Lake Of The Woods, Ludlow, Bellflower, De Witt,
Foosland and Dewey.
This includes the following highways...
Interstate 57 between mile markers 245 and 257.
Interstate 74 between mile markers 149 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 4010 8885 4031 8887 4050 8846 4040 8846
4040 8810 4026 8805
TIME...MOT...LOC 0157Z 241DEG 34KT 4027 8869
ShimonThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:30 PM CDT | Special Weather Statement | ILX | Menard | 60 min |
| Aug 3, 8:57 PM CDT | Special Weather Statement | ILX | Champaign | 63 min |
| Aug 3, 9:30 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 20 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.